Methaemoglobinaemia is a rare disease that is typically caused by a medication or other exogenous agent, with dapsone being the most common. It occurs when the concentration of methaemoglobin rises via ferrous haeme irons becoming oxidised to the ferric state, which shifts the oxygen dissociation curve to the left. The net result of an elevated methaemoglobin concentration is functional anaemia and impaired oxygen delivery to tissues. At lower blood levels, this can cause symptoms such as cyanosis, lethargy, headache and fatigue, whereas at higher levels it can be fatal. Here we discuss a subtle case of dapsone-induced methaemoglobinaemia presenting as subacute mental status changes and apparent hypoxia, thus highlighting the association between methaemoglobinaemia and dapsone. This case demonstrates the importance of thorough medication reconciliation and maintaining a broad differential diagnosis, while also recognising the significance of conflicting data and their implications for the workup.
- contraindications and precautions
- haematology (drugs and medicines)
- general practice / family medicine
- haematology (incl blood transfusion)
Statistics from Altmetric.com
Contributors JSL wrote the manuscript and abstract. ZGJ helped edit both the manuscript and the abstract.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.